Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 233, NWS Goodland, KS

August 24, 2009Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2009, 3:52 PM MDT for Kit Carson County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2009, 3:52 PM MDT (21:52 UTC)
Expired
Aug 24, 2009, 4:45 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:33 PM MDT, 19 minutes earlier.

Area forecast discussion, Aug 24, 3:33 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT MON AUG 24 2009

.DISCUSSION...
300 PM MDT MON AUG 24 2009

FORECAST CHALLENGE IS THE POSSIBILITY OF THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF THE WEEK AS THERE IS ANOTHER BRIEF PERIOD OF
ACTIVE WEATHER BEFORE THE NEXT RIDGE OF HIGH PRESSURE AMPLIFIES
OVER THE WESTERN U.S. LATE IN THE WEEK.

THE SURFACE TROUGH MOVES EAST THIS EVENING WITH A COLD FRONT TO
FOLLOW OVERNIGHT AS A COUPLE WAVES EMBEDDED IN THE UPPER LEVEL
SOUTHWEST FLOW LIFT ACROSS THE CENTRAL HIGH PLAINS. THIS SHOULD
BRING A ROUND OF THUNDERSTORMS MAINLY TO THE WESTERN SECTIONS OF
THE FORECAST AREA THIS EVENING THAT SHOULD REDEVELOP AGAIN
TOMORROW AND BE MORE WIDESPREAD DURING TUESDAY EVENING AND
OVERNIGHT AS THE UPPER FLOW TURNS MORE WESTERLY AND A TROUGH MOVES
EAST OF THE ROCKIES AND ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS BY LATE WEDNESDAY.

EXPECT THE UPPER TROUGH AXIS AND SURFACE TROUGH TO BE MAINLY EAST
OF THE FORECAST AREA BY WEDNESDAY EVENING...SO SHOULD SEE A
DECREASE IN THUNDERSTORM COVERAGE BY WEDNESDAY EVENING.

AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND THE UPPER
FLOW TURNS MORE NORTHWESTERLY OVER THE TRI-STATE REGION...EXPECT A
PERIOD OF DRY WEATHER FROM THURSDAY THROUGH SUNDAY WITH THE NEXT
POSSIBILITY OF THUNDERSTORMS ON SUNDAY NIGHT AS ANOTHER SHORT WAVE
TROUGH IS TRANSPORTED THROUGH THE REGION AND THERE APPEARS TO BE A
GOOD SOUTHEAST FETCH O0F RETURN FLOW MOISTURE MAKING ITS WAY BACK
INTO THE CENTRAL HIGH PLAINS BY THAT TIME PERIOD.

TEMPERATURES THROUGH MOST OF THE FORECAST PERIOD WILL REMAIN
SOMEWHAT SIMILAR WITH HIGHS IN THE 80S AND LOWS IN THE 50S ONCE
THE FRONT MOVES THROUGH THE REGION OVERNIGHT TONIGHT.

LOCKHART
&&

.AVIATION...
1130 AM MDT MON AUG 24 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED THROUGH THE FCST
PERIOD AT BOTH TERMINALS...KGLD AND KMCK. THERE IS A SFC TROUGH OF
LOW PRESSURE CURRENTLY WORKING THROUGH THE TERMINALS. AT MCK I WENT
OUT THE DOOR WITH A NORTHWEST WIND FOR THE AFTERNOON PREVAILING
CONDITION SINCE THE CURRENT SOUTHWEST FLOW WILL BE SHORT LIVED PRIOR
TO THE PASSAGE OF THE TROUGH. THE TROUGH WILL BECOME THE FOCUS FOR
ISOLATED TSRA LATE THIS AFTERNOON. FOR THIS ISSUANCE I INCLUDED
SCTCB TO REFLECT THIS. ANY STORMS NEAR THE TERMINALS WILL BE HIGH
BASED AND CAPABLE OF PRODUCING GUSTY WINDS.

05
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 24, 10:30 AM MDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON AUG 24 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON...MAINLY
WEST OF HIGHWAY 27. CHANCES FOR THUNDERSTORMS WILL CONTINUE TONIGHT
WITH THE HIGHEST PROBABILITIES NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:43 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.